Nov. 3, 2010 at 2:25 PM ETJeff Garvin had never heard of Purple Glove Syndrome until his wife, Sue, woke up with her right hand painfully swollen and violently discolored from the wrist down. The Fort Myers, Fla., woman had suffered a massive stroke in 2008 at age 52 and was hospitalized. Then, as if that weren’t bad enough, she got a botched injection of intravenous phenytoin, a seizure drug linked to cases of the oddly named disorder that has caused lingering pain, amputations -- and death. “With the Purple Glove Syndrome, she can’t do all the things with her hands she used to do,” Jeff Garvin said. “Her biggest complaint from the stroke is a speech impediment -- and the pain in her hand." Today, an advisory committee of the Food and Drug Administration recommended that IV phenytoin, marketed as Dilantin, should be labeled with warnings that the drug can cause Purple Glove Syndrome. The group voted not to recommend pulling the drug from the market. PGS is a rare condition first noted in the 1980s, when patients who received IV Dilantin were developing painful, swollen hands that turned a deep shade of violet. Some 43 cases of PGS have been documented, according to the FDA. However, it's very likely the disorder is under-reported. No one’s sure exactly how often PGS occurs. Studies have suggested that severe cases of PGS may occur in up to 6 percent of patients who receive IV phenytoin, with less-serious incidents in perhaps 25 percent of patients. The condition is often caused when the toxic drug doesn’t go directly into a vein, but instead seeps into the underlying tissue of the hand. Often, the damage is permanent. Another drug, fosphenytoin, marketed under the brand name Cerebyx, appears to control seizures as well as phenytoin. It carries some risk of PGS, but the panel was divided on whether there's adequate information to conclude that it also causes the disorder. Both drugs have similar risks of other side effects. The FDA will now consider the recommendations of the joint meeting of the Peripheral and Central Nervous System Drugs Advisory Committee. In Jeff Garvin’s opinion, the agency should take it very seriously. “I think they need to look at it really closely,” he said. “There are other ways to do it that don’t pose the risks. Certainly for somebody in my wife’s situation, I learned there were alternatives that had less toxic side effects with better results.” Find The Body Odd on Twitter and on Facebook.